A day in the life of a PSA home support worker


Recently a PSA aged care home support worker shared with us what might be considered a typical work day for hundreds of home support workers across New Zealand. Making less than $15.00/hour, she, like many home support workers, is also responsible for her own transportation, including gas, and other expenses.

Travel to first client approximately 7 km

7.30 am          First client:  45 mins

A stroke victim on a trundler. Needs someone to be there when showering. Make bed, wipe out shower after client has showered, etc. Pick up things if on the floor as client could fall picking up. Prompt meds. Put out rubbish. Write up progress notes.

Travel     2.4 km to next client

8.30 am          Second client:  30 mins

This client has diabetes and back problems. Help shower, wash hair, and dry legs and feet. Put cornstarch on toes to make feet well dry. Put heat rub on back to relieve pain. Wipe out shower and floor well as client has a fear of falling. Prompt meds. Make bed. Write up progress notes.

Travel    3.6 km to next client

9.30 am          Third client:  45 mins

This client has advanced dementia and has incontinence. Client is in the nineties. Make sure client is okay as usually still in bed. Get breakfast and drinks ready. Open curtains and turn on heater in bathroom. Take client to bathroom to toilet. Get client into shower. This client has to be prompted to do things as is easily distracted. Have to tell client to go to far wall of shower then to sit on shower chair. Have to ask client to clean face, under arms, privates etc. Get client out of the shower and dry back, legs, and feet. Client is able to do front of body. Put deodorant on etc.  Help get dressed and put alarm on wrist. Ask client to go to dining table for breakfast. Have to watch as client goes in all directions. Two mornings a week get extra 30 mins to do exercises. Make bed etc.  Write up progress notes.

Travel     2.3 km to next three clients

10.00 am        Fourth, fifth, and sixth clients: 2 hours and 15 mins

I have three clients: one is 30 mins, another is 1.30 mins, and another is 15 mins in consultation with the nurse coordinator. These three clients are done overlapping as the first one needs to be picked up at 10 am to be taken to Care and Craft Centre. While client is there I go back and attend to the second client who requires a shower, tidy up, meds etc. The third client requires 15 mins which includes taking them to the toilet and then preparing them a hot drink. I then go back to pick up the client who is at the Care and Craft Centre. Make progress notes for all three clients.

Travel    Round trip for all 11 km

12.30 pm        Come home for lunch. Get my tea organised for later.

Travel to home 2.5 km

Travel from home to training 5 km

1.00 pm          Training for 2 hrs to bring me up to Level Three NZQA for 13 weeks.

Travel to next client 2.8 km

3.00 pm          Seventh client 1 hr

Go to client to take for a walk, put washing out and bring any washing in and fold. Do any dishes from lunch. Make client a cuppa. Toilet client as has incontinence. Write up progress notes

Travel to next client 1.4 km

4.00 pm      Eighth client: 30 mins (have seen this client earlier in the day)

Check for any crème to be required on the client’s back etc. Make sure tea is organised. Put any washing in dryer or take out of dryer and fold. Do any dishes. Write up progress notes.

Travel to next clients 2.9 km

5.00 pm   Ninth and tenth clients: 15 mins each

These clients are husband and wife who I give meds to. Write up progress notes.

Travel to next client 3.3 km

5.30 pm   Eleventh client: 30 mins (another of my earlier clients)

This client is incontinent and requires toileting and changing in to nightwear. Make sure that hot water bottle is in bed turn small light on in bedroom. Do any dishes to make tidy for the morning carer. Write up progress notes.

Travel to next client 2.4 km

6.00 pm        Twelfth client: 30 mins (another of my earlier clients)

Prepare bed etc. Toilet client, put on nightwear with incontinent pants, close curtains, and prepare a drink. Write up progress notes.

Travel to home 2.7 km

 

This article is from the June 2012 issue of the PSA Journal. You can read back issues of the Journal by clicking here.